[Skip to Content]
[Skip to Content Landing]
Article
June 1941

TOXIC EFFECTS OF SULFATHIAZOLE USED IN TREATMENT OF CHANCROIDAL INFECTION

Author Affiliations

BOSTON

From the Department of Dermatology and Syphilology (Tufts College Medical School) (Dr. William P. Boardman, Chief) and from the Fifth Medical Service (Boston University School of Medicine) (Dr. John A. Foley, Chief), Boston City Hospital.

Arch Derm Syphilol. 1941;43(6):992-996. doi:10.1001/archderm.1941.01490240072009
Abstract

Since the advent of sulfanilamide (paraaminobenzenesulfonamide), rapid cures of chancroidal infection have been reported.1 However, new derivatives of sulfanilamide with greater potency and lower toxicity are being used for various infections; one of these is sulfathiazole (2-sulfanilamidothiazole).

The toxic manifestations observed by Spink and Hansen2 in 100 patients with various infections and treated with sulfathiazole were: dermatitis (9), nausea and vomiting (6), nitrogen retention and oliguria (1), gross hematuria (1), drug fever (2), burning and itching of the eyes (2), injection of the conjunctivas (1) and anemia (1). Long, Haviland, Edwards and Bliss3 treated 271 patients with sulfathiazole and noted that several of them had exquisitely tender and swollen joints.

Our patient presented a number of toxic manifestations during the course of sulfathiazole therapy, including extremely tender and swollen joints with effusion. In a patient being treated for gonorrhea these observations may be confusing because of their

×